Alert archive / Texas / Red Flag Warnings in 2016
Red Flag Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jan 24, 2016, 3:37 AM CST for Gaines County, Loving County, Texas. It took effect at Jan 24, 2016, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2016, 3:37 AM CST (09:37 UTC)
- In effect from
- Jan 24, 2016, 11:00 AM CST
- Expired
- Jan 24, 2016, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Gaines County, TX, Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3211 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325 WWUS84 KMAF 240937 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 337 AM CST SUN JAN 24 2016 ...A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHEAST NEW MEXICO...THE VAN HORN CORRIDOR...THE UPPER TRANS PECOS...THE DAVIS/APACHE MOUNTAINS...AND THE NORTHWEST PERMIAN BASIN TODAY... .PERSISTENT DRY CONDITIONS ACROSS THE AREA HAVE RESULTED IN CONTINUED DRYING OF AVAILABLE FUELS. TEMPERATURES WILL BE AROUND 15 DEGREES ABOVE NORMAL TODAY...WITH WIDESPREAD MIN RH VALUES DROPPING TO AROUND 10 PERCENT. THIS COMBINED WITH VERY GUSTY AFTERNOON WINDS WILL RESULT IN HIGH TO VERY HIGH FIRE DANGER. NMZ114-115-TXZ045-057>059-074-258-241745- /O.UPG.KMAF.FW.A.0001.160124T1700Z-160125T0000Z/ /O.NEW.KMAF.FW.W.0001.160124T1700Z-160125T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING- DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS- 337 AM CST SUN JAN 24 2016 /237 AM MST SUN JAN 24 2016/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING FOR SOUTHEAST NEW MEXICO...THE VAN HORN CORRIDOR...THE UPPER TRANS PECOS...THE DAVIS/APACHE MOUNTAINS...AND THE NORTHWEST PERMIAN BASIN... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...SOUTHEAST NEW MEXICO...THE VAN HORN CORRIDOR...THE UPPER TRANS PECOS...THE DAVIS/APACHE MOUNTAINS...AND THE NORTHWESTERN PERMIAN BASIN. * WIND...WEST SOUTHWEST 20 TO 25 MPH ACROSS LOWER ELEVATIONS... 25 TO 35 MPH ACROSS HIGHER ELEVATIONS...WITH HIGHER GUSTS. * HUMIDITY...9 TO 13 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
707 WWUS84 KMAF 240941 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 341 AM CST SUN JAN 24 2016 ...A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHEAST NEW MEXICO... THE VAN HORN CORRIDOR...THE UPPER TRANS PECOS...THE DAVIS/APACHE MOUNTAINS...AND THE NORTHWEST PERMIAN BASIN TODAY... .PERSISTENT DRY CONDITIONS ACROSS THE AREA HAVE RESULTED IN CONTINUED DRYING OF AVAILABLE FUELS. TEMPERATURES WILL BE AROUND 15 DEGREES ABOVE NORMAL TODAY...WITH WIDESPREAD MIN RH VALUES DROPPING TO AROUND 10 PERCENT. THIS COMBINED WITH VERY GUSTY AFTERNOON WINDS WILL RESULT IN HIGH TO VERY HIGH FIRE DANGER. NMZ114-115-TXZ045-057>059-074-258-250000- /O.CON.KMAF.FW.W.0001.160124T1700Z-160125T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING- DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS- 341 AM CST SUN JAN 24 2016 /241 AM MST SUN JAN 24 2016/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING FOR SOUTHEAST NEW MEXICO...THE VAN HORN CORRIDOR...THE UPPER TRANS PECOS...THE DAVIS/APACHE MOUNTAINS...AND THE NORTHWEST PERMIAN BASIN... * AFFECTED AREA...SOUTHEAST NEW MEXICO...THE VAN HORN CORRIDOR... THE UPPER TRANS PECOS...THE DAVIS/APACHE MOUNTAINS... AND THE NORTHWESTERN PERMIAN BASIN. * WIND...WEST SOUTHWEST 20 TO 25 MPH ACROSS LOWER ELEVATIONS... 25 TO 35 MPH ACROSS HIGHER ELEVATIONS...WITH HIGHER GUSTS. * HUMIDITY...9 TO 13 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$
436 WWUS84 KMAF 242045 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CST SUN JAN 24 2016 ...A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHEAST NEW MEXICO... THE VAN HORN CORRIDOR...THE UPPER TRANS PECOS...THE DAVIS/APACHE MOUNTAINS...AND THE NORTHWEST PERMIAN BASIN TODAY... .PERSISTENT DRY CONDITIONS ACROSS THE AREA HAVE RESULTED IN CONTINUED DRYING OF AVAILABLE FUELS. TEMPERATURES WILL BE AROUND 15 DEGREES ABOVE NORMAL TODAY...WITH WIDESPREAD MIN RH VALUES DROPPING TO AROUND 10 PERCENT. THIS COMBINED WITH VERY GUSTY AFTERNOON WINDS WILL RESULT IN HIGH TO VERY HIGH FIRE DANGER. NMZ114-115-TXZ045-057>059-074-258-250000- /O.CON.KMAF.FW.W.0001.000000T0000Z-160125T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING- DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS- 245 PM CST SUN JAN 24 2016 /145 PM MST SUN JAN 24 2016/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR SOUTHEAST NEW MEXICO...THE VAN HORN CORRIDOR... THE UPPER TRANS PECOS...THE DAVIS/APACHE MOUNTAINS...THE GUADALUPE MOUNTAINS...AND THE NORTHWEST PERMIAN BASIN... * AFFECTED AREA...SOUTHEAST NEW MEXICO...THE VAN HORN CORRIDOR... THE UPPER TRANS PECOS...THE DAVIS/APACHE MOUNTAINS...THE GUADALUPE MOUNTAINS... AND THE NORTHWESTERN PERMIAN BASIN. * WIND...WEST SOUTHWEST 20 TO 25 MPH ACROSS LOWER ELEVATIONS... 25 TO 35 MPH ACROSS HIGHER ELEVATIONS...WITH HIGHER GUSTS. * HUMIDITY...9 TO 13 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 23, 11:27 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Jan 23, 11:27 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1127 PM CST SAT JAN 23 2016
.DISCUSSION...
Please see the 06Z aviation discussion below.
&&
.AVIATION...
VFR conditions under mostly clear skies are expected the next
24 hours at the west Texas and southeast New Mexico terminals.
Winds will generally be light overnight and for much of Sunday
morning. Winds will become southwest and increase significantly
to 15 to 30 mph and gusty Sunday afternoon.
&&
.PREV DISCUSSION... /issued 216 PM CST SAT JAN 23 2016/
DISCUSSION...
Shortwave ridging will exit to the east of the region tonight with
southwest flow aloft increasing Sunday ahead of the next in a series
of shortwave troughs. This will allow downslope southwest to west
winds to increase and vault high temperatures Sunday afternoon 15 to
20 degrees above normal. The amplitude of this ua trough will be
such that strong winds will rake portions of the area, and be fairly
stout over much of the rest of the region. Since the latest crop of
models are in good agreement bringing 50+ kt h7 winds over
northwestern reaches of the forecast area, will go ahead and upgrade
the High Wind Watch in the Guadalupe Mountains to a High Wind
Warning for sustained westerly winds of 40 to 50 mph and gusts
near 70 mph. The warning will be in effect from 24/15Z until 25/09Z.
Also considered issuing a Wind Advisory for locations along and
north of a Van Horn to Pecos to Hobbs and Tatum line. However, the
instance of 30 mph sustained winds does not appear to be widespread
or long enough for one, so will defer that decision to later shifts.
The warm temperatures, dry air and windy conditions will heighten
fire weather concerns. Please see the Fire Weather Discussion below
for further details.
The ua trough will move east of the region Sunday night with a cold
front dropping south into the area Monday in its wake. Models are
still betwixt and between with the next ua trough due to impinge
upon the area Tuesday, which will affect how far south cold air
sinks behind the front Monday and Tuesday, and whether we will see
any precipitation as the next ua trough moves overhead. Will keep
mainly a slight chance of precipitation going in the forecast
Tuesday and Tuesday night due to the ongoing differences in model
solutions, and due to the dearth of moisture in the atmosphere.
Temperature profiles on some of the models producing precipitation
support a mix of rain and snow, especially over the higher terrain,
but the warm ground and marginally cold surface temperatures should
keep accumulations to a minimum. Will include less than an inch of
snow accumulation, but only in the higher elevations of the
Guadalupe and Davis Mountains. The coolest temperatures will occur
Tuesday, but a warming trend will set in Wednesday, with readings
rising above normal Thursday and staying that way through next
weekend despite the passage of another weak ua trough Saturday.
FIRE WEATHER...
The base of an upper level trough will begin to pass over the area
Sunday afternoon resulting in higher wind speeds mixing down to the
surface. These strong surface winds will be out of the west to
southwest on Sunday bringing in dry air and temperatures about 15 to
20 degrees above normal. Minimum RH values will be at or below
15 percent across a large portion of the area on Sunday with some
places seeing RH values in the single digits. Due to these
conditions, critical fire weather is likely beginning late Sunday
morning through the afternoon hours for southeast New Mexico, the
northwest Permian Basin, the Guadalupe Mountains, the Upper Trans
Pecos, Van Horn and 54 corridor, and the Davis Mountains. The Fire
Weather Watch is still in effect for the above mentioned area for
Sunday.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM Sunday to 2 AM MST Monday FOR THE
FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...
Guadalupe Mountains of Eddy County.
Fire Weather Watch for southeast New Mexico Plains FOR THE
FOLLOWING ZONES...NMZ114-115.
TX...High Wind Warning from 8 AM Sunday to 2 AM MST Monday FOR THE
FOLLOWING ZONES... Guadalupe Mountains.
Fire Weather Watch for west Texas FOR THE FOLLOWING ZONES...
TX045-057-058-059-74-258.
&&Hazardous weather outlook, Jan 23, 1:08 PM CST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 108 PM CST SAT JAN 23 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 108 PM CST SAT JAN 23 2016 /1208 PM MST SAT JAN 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FOR SUNDAY...AS WINDS OF 40 TO 50 MPH...WITH GUSTS AS HIGH AS 70 MPH ARE EXPECTED. WINDS FOR CULBERSON AND EDDY COUNTIES ARE EXPECTED TO BE 20 TO 30 MPH WITH GUSTS UP TO 45 MPH FOR SUNDAY. FOR SUNDAY AFTERNOON...THE COMBINATION OF THE WARM TEMPERATURES... GUSTY WINDS...RELATIVE HUMIDITY READINGS IN THE TEENS TO SINGLE DIGITS...AND CURED FUELS WILL RESULT IN HIGH TO VERY HIGH FIRE DANGER. A FIRE WEATHER WATCH IS NOW IN EFFECT FOR SOUTHEAST NEW MEXICO...THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN AREA... THE UPPER TRANS PECOS AND NORTHWEST PERMIAN BASIN FOR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 5:05 PM CST | Wind Advisory | MAF | Eddy | 3 hr |
Nearby
Red Flag Warnings in Texas, 2016Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.